Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 82, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Dec 9, 2023, 2:27 PM CST for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 2:27 PM CST (20:27 UTC)
- Expired
- Dec 9, 2023, 2:46 PM CST
- In force
- 19 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 2:45 PM CST | HAIL 1 | Clarksdale, MS | |
| Dec 9, 2:48 PM CST | HAIL 1.75 | Lyon, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
020
WFUS54 KMEG 092027
TORMEG
ARC107-MSC027-119-143-092115-
/O.NEW.KMEG.TO.W.0082.231209T2027Z-231209T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
227 PM CST Sat Dec 9 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southern Phillips County in eastern Arkansas...
Coahoma County in northwestern Mississippi...
Southwestern Tunica County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
* Until 315 PM CST.
* At 227 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sherard, or near Elaine, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clarksdale, Elaine, Marks, Jonestown, Friars Point, Belen, Kings,
Sherard, Coahoma, Lyon, Lula, Rena Lara, Mosby Spur, Wabash,
Rudyard, Moon, Barksdale, Modoc, Hoop Spur, and Westover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3453 9049 3423 9018 3412 9077 3412 9094
3430 9105
TIME...MOT...LOC 2027Z 252DEG 36KT 3422 9081
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Schlessiger1 follow-up statement
954
WWUS54 KMEG 092046
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
246 PM CST Sat Dec 9 2023
ARC107-MSC027-119-143-092056-
/O.CAN.KMEG.TO.W.0082.000000T0000Z-231209T2115Z/
Phillips AR-Coahoma MS-Tunica MS-Quitman MS-
246 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR SOUTHERN PHILLIPS...COAHOMA...SOUTHWESTERN
TUNICA AND NORTHERN QUITMAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...and northwestern Mississippi.
LAT...LON 3453 9049 3423 9018 3412 9077 3412 9094
3430 9105
TIME...MOT...LOC 2046Z 252DEG 36KT 3428 9058
$$
SchlessigerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 11:26 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 9, 11:26 AM CST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Memphis TN 1126 AM CST Sat Dec 9 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 1109 AM CST Sat Dec 9 2023 A 100-kt 500 mb jet streak is located over the OH Valley with the Mid-South in the right entrance region. This is likely contributing to the enhanced lift along the surface front and strong thunderstorms north of I-40. This is also enhancing deep- layer shear that will help organized storms through this evening. Seasonably warm temperatures are already in place across the region with readings in the 60s while further warm advection and diabatic heating should warm temperatures another few degrees. MLCAPE (instability) is on the order of 1000-1500 J/kg in the warm sector which is plenty of fuel for thunderstorms in this regime. Convection is ongoing along the surface cold front remains subsevere currently, though wind gusts to 40 mph are certainly possible (36 mph observed at the Blytheville ASOS). These storms are also exhibiting significant vertical side-lobe contamination due to the strong ambient flow and highly-tilted storms. Storm mode is currently disorganized across the scope with one discrete cell moving through Gibson County. We'll likely see additional cells fit this bill over the next several hours with storms generally lining up in the vicinity of the cold front. Damaging wind will be a primary concern though cold temperatures aloft will contribute to a large hail threat as well (especially within the discrete storms). In addition, strong vertical wind shear in the low-levels has increased effective SRH up to 200 m2/s2. This suggests a tornadic threat with some of these storms, either via mesocyclone or QLCS mesovortex. Fortunately, the Significant Tornado Parameter tops out around 1 throughout the afternoon, suggesting a limited threat for strong (EF2+) tornadoes. The one plus regarding the wind field is that low-level winds have already veer to the SSW in most areas, so SRH isn't expected to increase too much this afternoon. Finally, locally heavy rainfall will be possible in areas where storms train. This could result in minor flooding issues, especially in urban areas (fallen leaves potentially clogging drains). We're likely to have a watch issued in the near future. MJ && .SYNOPSIS... Issued at 348 AM CST Sat Dec 9 2023 Severe thunderstorm chances will begin this afternoon with primary threats including damaging winds and hail. Heavy rainfall is also a concern and could result in localized flooding. By this evening, precipitation chances will come to a close as cooler, drier weather sets in across the area through at least middle next week. && .DISCUSSION... (Today through Friday) Issued at 348 AM CST Sat Dec 9 2023 The severe weather potential today remains the main weather story of our forecast. Most of our area remains under a Slight Risk with a few counties in NE Arkansas and the Missouri Bootheel under a Marginal Risk for severe weather. A deep longwave trough with an attached closed low pressure system currently over Minnesota and a persistent cold front continue to push east towards the Mid-South. Gulf moisture and strong southerly winds continue to increase our dew points and theta-e values creating a more favorable environment to support today's severe weather. Current radar indicates a few lines of showers and thunderstorms mainly over NE Arkansas and W Tennessee. Several sites are reporting sustained winds around 10-15 kts, gusting up to 25 kts out ahead of our aforementioned cold front. WWA supported shower and thunderstorm chances will continue across our CWA through the morning hours. Severe thunderstorm chances increase for areas mainly south of I-40 as we head into the afternoon hours. Current CAMs indicate SB CAPE values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk shear values up to 60 kts. If dew points remain on an increasing trend, supporting these severe parameters, damaging winds and hail will be likely this afternoon as linear thunderstorms move across the Mid-South. An interesting thing to note/look at is as our CAPE values increase, our hodographs straighten out, creating a not so great environment for tornado potential, though a few tornadoes can not be ruled out at this time. Heavy rainfall concerns also exist today as PWATS are up to 1.25 inches across the Mid-South. Small streams and drainage ditches may quickly become aggravated from heavy rains, resulting in flooding of localized areas. Showers and thunderstorm chances will continue through around noon tomorrow, though the severe threat should drop out around 8 tonight. As we move past our main weather story today, zonal flow aloft and a surface high pressure quickly move in bringing dry, cooler weather across our area. Temperatures will decrease and winds will fall back to normal behind the aforementioned cold front creating a pleasant weather week. Tomorrow will be pretty chilly with many areas struggling to move out of the 40s. Temperatures over the rest of the week will moderate into the low 50s to low 60s. AEH && .AVIATION... (18Z TAFS) Issued at 1116 AM CST Sat Dec 9 2023 Cold front about to cross the Mississippi River in west Tennessee with a secondary boundary over portions of central and western Arkansas. Ahead of cold front, line of thunderstorms will move across west Tennessee and north Mississippi this afternoon. IFR ceilings will cover areas of the Mid-South ahead of the front. Behind the front, showers and isolated thunderstorms are possible with ceilings improving to VFR levels. Precipitation will end as drier air moves into region. Winds will shift from the south to the northwest as cold front moves through. Wind speeds will be between 10 and 15 knots with higher gusts for much of the forecast period. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AEH AVIATION...ARS
In the hours before
Local storm report, Dec 9, 1:45 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
145 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail Milan 35.92N 88.76W
12/09/2023 E1.75 inch Gibson TN Public
&&
MJLocal storm report, Dec 9, 1:56 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
156 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM Hail Gadsden 35.78N 88.99W
12/09/2023 E1.50 inch Crockett TN Public
Quarter to ping-pong ball sized hail along
Highway 79.
&&
MJLocal storm report, Dec 9, 1:58 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Hail Huntingdon 36.01N 88.42W
12/09/2023 E1.50 inch Carroll TN Trained Spotter
&&
MJSpecial weather statement, Dec 9, 2:04 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CST Sat Dec 9 2023
ARZ058-MSZ010-092030-
Phillips AR-Coahoma MS-
204 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PHILLIPS AND CENTRAL COAHOMA
COUNTIES THROUGH 230 PM CST...
At 204 PM CST, Doppler radar was tracking a strong thunderstorm over
White River National Wildlife Refuge, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksdale, Elaine, White River National Wildlife Refuge, Crumrod,
Sherard, Lake View, Mellwood, Rena Lara, Mosby Spur, Ferguson,
Wabash, Modoc, Green Grove, Oneida, Hoop Spur, Lambrook, Kingtown,
Catron, Trenton, and Ratio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...and northwestern Mississippi.
&&
LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
3425 9106 3428 9108 3430 9107 3429 9106
3430 9106 3431 9107 3431 9105 3432 9106
3433 9105 3434 9100 3439 9100 3455 9084
3421 9055 3412 9086 3412 9112
TIME...MOT...LOC 2004Z 240DEG 45KT 3418 9105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerLocal storm report, Dec 9, 2:06 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
206 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Hail 2 NW Fairview 35.79N 88.88W
12/09/2023 E1.25 inch Madison TN Public
Half-dollar size hail in the Three Way area.
&&
MJLocal storm report, Dec 9, 2:08 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
208 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Hail Hollow Rock 36.04N 88.28W
12/09/2023 E1.00 inch Carroll TN Fire Dept/Rescue
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 1:24 PM CST | Tornado Warning | MEG | DeSoto, Tate, Tunica | 51 min |
| Dec 9, 2:04 PM CST | Special Weather Statement | MEG | Coahoma | 26 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 34 min |
| Dec 9, 2:16 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 44 min |
| Dec 9, 2:32 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 43 min |
| Dec 9, 2:45 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 45 min |
| Dec 9, 3:04 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tate | 41 min |
| Dec 9, 3:14 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 46 min |
| Dec 9, 3:23 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 52 min |
| Dec 9, 3:47 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 43 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 53 min |
| Dec 9, 3:53 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 52 min |
| Dec 9, 4:04 PM CST | Tornado Warning | MEG | Alcorn, Tippah | 21 min |
| Dec 9, 4:08 PM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more | 52 min |
| Dec 9, 4:12 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 48 min |
| Dec 9, 4:33 PM CST | Special Weather Statement | MEG | Alcorn | 42 min |
| Dec 9, 4:37 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Pontotoc, Union, Yalobusha | 38 min |
| Dec 9, 4:51 PM CST | Special Weather Statement | MEG | Prentiss, Tippah, Union | 24 min |
| Dec 9, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 49 min |
| Dec 9, 5:07 PM CST | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Union | 53 min |
| Dec 9, 5:08 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Lee, Pontotoc, Union | 52 min |
| Dec 9, 5:32 PM CST | Special Weather Statement | MEG | Tishomingo | 28 min |
| Dec 9, 5:42 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lee, Pontotoc | 33 min |
| Dec 9, 5:54 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 51 min |
| Dec 9, 7:28 AM CST | Special Weather Statement | MEG | Poinsett | 17 min |
| Dec 9, 7:35 AM CST | Special Weather Statement | MEG | Craighead | 25 min |
| Dec 9, 7:46 AM CST | Special Weather Statement | MEG | Craighead | 29 min |
| Dec 9, 8:03 AM CST | Special Weather Statement | MEG | Greene | 27 min |
| Dec 9, 8:04 AM CST | Special Weather Statement | MEG | Craighead | 26 min |
| Dec 9, 8:29 AM CST | Special Weather Statement | MEG | Clay | 31 min |
| Dec 9, 9:10 AM CST | Special Weather Statement | MEG | Poinsett | 35 min |
| Dec 9, 9:33 AM CST | Special Weather Statement | MEG | Craighead | 27 min |
| Dec 9, 10:02 AM CST | Special Weather Statement | MEG | Mississippi | 28 min |
| Dec 9, 12:59 PM CST | Special Weather Statement | MEG | Lee | 31 min |
Nearby
Tornado Warnings in Mississippi, 2023Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.